Heart & Cardiology/Pain upon exertion

Advertisement


Question
QUESTION: Hi Dr. Richardson, I have a question. Occasionally (maybe 5/10 times) when I walk briskly, I will get a deep and sharp pain, like a constricting, full pain in the front of my throat/neck, where my thyroid is and it radiates down to the top of my chest. It it centred in my throat, not my chest, but I am still concerned. It comes on gradually and worsens if I exert further until it goes away after about 1-2 mins. It then does not recur usually during that exercise session. If I stop exercising immediately when I feel it, it disappears very quickly, and if I take deep breaths or stand up very straight, the pain worsens. The pain NEVER happens with rest. Yesterday it was very severe and I got a bit freaked out that I might have something wrong with my heart. It seemed to be radiating lower into my chest than usual. I am 23 years old. Could you help me understand what this could be? Thank you.

ANSWER: Hello Gen,

Pain on exertion may be heart.  You're too young to have pain from narrowing of the coronary arteries that supply blood to the heart, but there are other kinds of heart trouble that cause pain n the young.  One is called hypertrophic cardiomyopathy.  This is easily diagnosed with echocardiography.  I suggest you see a doctor, internist or cardiologist, about your pain.

Please write back if this note doesn’t answer all your questions.

David Richardson


---------- FOLLOW-UP ----------

QUESTION: Hi Doctor, thank you for your answer. I had a normal echo about 3 years ago, and normal ECGs...Could something have developed in that time?

Answer
No, your echo doesn't need repeating.  

There's another cause of pain on exertion.  It's poor function of the tiny branches of the coronary arteries, deep in the heart muscle.  Rarely causes heart attack or cardiac death, but is hard to treat.  Get, from your doctor or pharmacist, some nitroglycerine tablets and melt 1 under your tongue just as you begin to exercise.  Then get a prescription from your doc for isosorbide dinitrate and take one every 3 or 4 hours during the daytime.  Also a prescription for nitroglycerine ointment and put that on your skin above the waistline every morning and take it off every evening.  You need a 22-hour holiday from nitroglycerine and isosorbide every 24 hours, or they lose their efficacy.  Not harmful, but no longer helpful without the 12-hour holiday every 24 hours.  If isosorbide dinitrate (a long-acting form of nitroglycerine) seems to help, you can try isosorbide mononitrate, one every morning.  It lasts about 12 hours.

PLEASE keep me informed about what you find out.

David Richardson

Heart & Cardiology

All Answers


Answers by Expert:


Ask Experts

Volunteer


David Richardson

Expertise

Adult heart function and disease. Not very good about children lesss than 12. Hypertension is o.k. Heart rhythm a special interest.

Experience

Certified in cardiology by the American Board of Internal Medicine. Was chairman of division of cardiology at the Medical College of Virginia. Am now mostly retired.

Organizations
Fellow of American Heart Association and American College of Cardiology and member of American Physiological Society..

Publications
Circulation, American Heart Journal, Hypertension.

Education/Credentials
M.D. from Harvard Medical School. Residency training at Yale Uhniversity School of Medicine and Medical College of Virginia.

Awards and Honors
Gold Heartt Award from American Heart Association in 1995.

©2016 About.com. All rights reserved.